Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 193, NWS Sioux Falls, SD

September 6, 2018Clay County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Sep 6, 2018, 2:16 AM CDT for Clay County, Iowa. It was in force for 51 hr.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 2:16 AM CDT (07:16 UTC)
Expired
Sep 8, 2018, 5:21 AM CDT
In force
51 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Spencer (SPWI4).

Action stage
9 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

280 
WGUS43 KFSD 060716
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
216 AM CDT Thu Sep 6 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...

  Little Sioux River at Spencer
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
Runoff from recent heavy rainfall has caused the Little Sioux River to
reach flood stage around Spencer.  Only minor flooding is expected at 
this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-071115-
/O.NEW.KFSD.FL.W.0193.180906T0716Z-180907T1800Z/
/SPWI4.1.ER.180906T0537Z.180906T1200Z.180906T1800Z.NO/
216 AM CDT Thu Sep 6 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Little Sioux River at Spencer.
* until Friday afternoon.
* At 01AM Thursday the stage was 10.04 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.00 feet.
* Forecast...The river will rise to 10.2 feet by 7 AM Thursday.
* At stages near 10.0 feet...The right bank overflows, and minor 
  flooding of the Spencer city park and some rural agricultural areas 
  begins. 

&&
 
LAT...LON 4321 9528 4321 9517 4314 9503 4299 9503
          4302 9510 4310 9511 4314 9523

$$

&& 
Location Flood    Latest Observed   Maximum Forecast 
         Stage    Stage  Time       Stage  Time      

LITTLE SIOUX RIVER
SPWI4    10.0     10.04 Thu 1 AM    10.2  Thu 7 AM
3 follow-up statements
887 
WGUS83 KFSD 061450
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
950 AM CDT Thu Sep 6 2018

...The Flood Warning continues for the following rivers in 
Nebraska...South Dakota...Iowa...
  
  Missouri River Near Greenwood
  Missouri River Near Verdel
  Missouri River At Niobrara
  Missouri River At Springfield
  Little Sioux River at Spencer
  Little Sioux River At Linn Grove
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

NEC015-SDC023-071849-
/O.CON.KFSD.FL.W.0188.000000T0000Z-000000T0000Z/
/GRWS2.1.ER.180824T0345Z.180825T1030Z.000000T0000Z.NO/
950 AM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Missouri River Near Greenwood.
* until further notice.
* At 09AM Thursday the stage was 30.11 feet.
* Flood stage is 30.00 feet.
* At stages near 30.0 feet...Flooding begins to affect significant 
  amounts of agricultural land. 

&&
 
LAT...LON 4304 9859 4309 9854 4296 9844 4291 9830
          4286 9831 4293 9849

$$

NEC107-SDC009-023-071849-
/O.CON.KFSD.FL.W.0189.000000T0000Z-000000T0000Z/
/MRVN1.1.ER.180824T1322Z.180905T0800Z.000000T0000Z.NO/
950 AM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Missouri River Near Verdel.
* until further notice.
* At 09AM Thursday the stage was 24.13 feet.
* Flood stage is 24.00 feet.
* At stages near 25.0 feet...Boat docks at Lazy River Acres near 
  Verdel will be flooded and some homes will be surrounded by water. 

&&
 
LAT...LON 4286 9831 4291 9830 4284 9810 4279 9811
          4282 9816 4285 9825

$$

NEC107-SDC009-071849-
/O.CON.KFSD.FL.W.0173.000000T0000Z-000000T0000Z/
/MRNN1.1.ER.180709T0030Z.180729T1715Z.000000T0000Z.NO/
950 AM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Missouri River At Niobrara.
* until further notice.
* At 09AM Thursday the stage was 22.07 feet.
* Flood stage is 21.00 feet.
* At stages near 22.0 feet...Bottom Road near Springfield floods. 

&&
 
LAT...LON 4279 9811 4284 9810 4279 9801 4282 9795
          4278 9790 4274 9801

$$

NEC107-SDC009-071849-
/O.CON.KFSD.FL.W.0172.000000T0000Z-000000T0000Z/
/SPGS2.1.ER.180708T1903Z.180906T0245Z.000000T0000Z.NO/
950 AM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Missouri River At Springfield.
* until further notice.
* At 09AM Thursday the stage was 11.47 feet.
* Flood stage is 10.00 feet.
* At stages near 12.0 feet...Some camping areas at Springfield 
  Recreational Area will be flooded. 

&&
 
LAT...LON 4278 9790 4282 9795 4287 9791 4288 9784
          4283 9783 4281 9788

$$

IAC041-071849-
/O.EXT.KFSD.FL.W.0193.000000T0000Z-180908T1200Z/
/SPWI4.1.ER.180906T0537Z.180906T1215Z.180907T1200Z.NO/
950 AM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Little Sioux River at Spencer.
* until Saturday morning.
* At 08AM Thursday the stage was 10.26 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.00 feet.
* Recent activity...The river rose above flood stage on Thursday 
  September 06.
* Forecast...The river will crest near 10.3 feet this afternoon.
* At stages near 10.0 feet...The right bank overflows, and minor 
  flooding of the Spencer city park and some rural agricultural areas 
  begins. 

&&
 
LAT...LON 4321 9528 4321 9517 4314 9503 4299 9503
          4302 9510 4310 9511 4314 9523

$$

IAC021-041-071849-
/O.CON.KFSD.FL.W.0194.000000T0000Z-180909T0300Z/
/LNNI4.1.ER.180906T1205Z.180907T1200Z.180908T0300Z.NO/
950 AM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Little Sioux River At Linn Grove.
* until Saturday evening.
* At 09AM Thursday the stage was 18.04 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 18.00 feet.
* Recent activity...The river rose above flood stage on Thursday 
  September 06.
* Forecast...The river will crest near 18.3 feet by Friday September 07.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
  flooded. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

&& 
Location Flood    Latest Observed   Maximum Forecast  Recent Observed
         Stage    Stage  Time       Stage  Time       Crest Time

MISSOURI RIVER
GRWS2    30.0     30.11 Thu 9 AM                      30.5  Tue Sep 04
MRVN1    24.0     24.13 Thu 9 AM                      24.4  Wed Sep 05
MRNN1    21.0     22.07 Thu 9 AM                      22.2  Wed Sep 05
SPGS2    10.0     11.47 Thu 9 AM                      11.6  Wed Sep 05         

LITTLE SIOUX RIVER
SPWI4    10.0     10.26 Thu 8 AM    10.3  Thu 1 PM    
LNNI4    18.0     18.04 Thu 9 AM    18.3  Fri 7 AM    

MG
851 
WGUS83 KFSD 071231
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
731 AM CDT Fri Sep 7 2018

...The Flood Warning continues for the following rivers in Iowa...
Nebraska...South Dakota...

  Missouri River Near Greenwood
  Missouri River Near Verdel
  Missouri River At Niobrara
  Missouri River At Springfield
  Little Sioux River at Spencer
  Little Sioux River At Linn Grove
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

NEC015-SDC023-081631-
/O.CON.KFSD.FL.W.0188.000000T0000Z-000000T0000Z/
/GRWS2.1.ER.180824T0345Z.180825T1030Z.000000T0000Z.NO/
731 AM CDT Fri Sep 7 2018

The Flood Warning continues for
  The Missouri River Near Greenwood.
* until further notice.
* At 06AM Friday the stage was 30.13 feet.
* Flood stage is 30.00 feet.
* At stages near 30.0 feet...Flooding begins to affect significant 
amounts of agricultural land. 

&&
 
LAT...LON 4304 9859 4309 9854 4296 9844 4291 9830
          4286 9831 4293 9849

$$

NEC107-SDC009-023-081631-
/O.CON.KFSD.FL.W.0189.000000T0000Z-000000T0000Z/
/MRVN1.1.ER.180824T1322Z.180905T0800Z.000000T0000Z.NO/
731 AM CDT Fri Sep 7 2018

The Flood Warning continues for
  The Missouri River Near Verdel.
* until further notice.
* At 06AM Friday the stage was 24.07 feet.
* Flood stage is 24.00 feet.
* At stages near 25.0 feet...Boat docks at Lazy River Acres near 
Verdel will be flooded and some homes will be surrounded by water. 

&&
 
LAT...LON 4286 9831 4291 9830 4284 9810 4279 9811
          4282 9816 4285 9825

$$

NEC107-SDC009-081631-
/O.CON.KFSD.FL.W.0173.000000T0000Z-000000T0000Z/
/MRNN1.1.ER.180709T0030Z.180729T1715Z.000000T0000Z.NO/
731 AM CDT Fri Sep 7 2018

The Flood Warning continues for
  The Missouri River At Niobrara.
* until further notice.
* At 06AM Friday the stage was 22.01 feet.
* Flood stage is 21.00 feet.
* At stages near 22.0 feet...Bottom Road near Springfield floods. 

&&
 
LAT...LON 4279 9811 4284 9810 4279 9801 4282 9795
          4278 9790 4274 9801

$$

NEC107-SDC009-081631-
/O.CON.KFSD.FL.W.0172.000000T0000Z-000000T0000Z/
/SPGS2.1.ER.180708T1903Z.180906T0245Z.000000T0000Z.NO/
731 AM CDT Fri Sep 7 2018

The Flood Warning continues for
  The Missouri River At Springfield.
* until further notice.
* At 06AM Friday the stage was 11.42 feet.
* Flood stage is 10.00 feet.
* At stages near 12.0 feet...Some camping areas at Springfield 
Recreational Area will be flooded. 

&&
 
LAT...LON 4278 9790 4282 9795 4287 9791 4288 9784
          4283 9783 4281 9788

$$

IAC041-081631-
/O.EXT.KFSD.FL.W.0193.000000T0000Z-180908T2100Z/
/SPWI4.1.ER.180906T0537Z.180907T0315Z.180907T2100Z.NO/
731 AM CDT Fri Sep 7 2018

The Flood Warning continues for
  The Little Sioux River at Spencer.
* until Saturday afternoon.
* At 06AM Friday the stage was 10.40 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.00 feet.
* Recent activity...The river rose above flood stage on Thursday 
  September 06.
* Forecast...The river will continue to fall to below flood stage
  later today Friday September 07.
* At stages near 10.0 feet...The right bank overflows, and minor 
flooding of the Spencer city park and some rural agricultural areas 
begins. 

&&
 
LAT...LON 4321 9528 4321 9517 4314 9503 4299 9503
          4302 9510 4310 9511 4314 9523

$$

IAC021-041-081631-
/O.EXT.KFSD.FL.W.0194.000000T0000Z-180910T0600Z/
/LNNI4.1.ER.180906T1205Z.180907T1800Z.180909T0600Z.NO/
731 AM CDT Fri Sep 7 2018

The Flood Warning continues for
  The Little Sioux River At Linn Grove.
* until late Sunday night.
* At 07AM Friday the stage was 18.15 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 18.00 feet.
* Forecast...The river will stay steady around 18.2 feet before
  dropping below flood stage Sunday September 09.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
flooded.

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

&& 
Location Flood    Latest Observed   Recent Observed
         Stage    Stage  Time       Crest  Time

MISSOURI RIVER
GRWS2    30.0     30.13  Fri 6 AM   30.5   Tue Sep 04
MRVN1    24.0     24.07  Fri 6 AM   24.4   Wed Sep 05
MRNN1    21.0     22.01  Fri 6 AM   22.2   Wed Sep 05
SPGS2    10.0     11.42  Fri 6 AM 

LITTLE SIOUX RIVER
SPWI4    10.0     10.40  Fri 6 AM   10.6   Thu Sep 06
LNNI4    18.0     18.15  Fri 7 AM   18.2   Fri Sep 07
343 
WGUS83 KFSD 081021
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
521 AM CDT Sat Sep 8 2018

...The Flood Warning is cancelled for the following rivers in Iowa...

  Little Sioux River at Spencer
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-081051-
/O.CAN.KFSD.FL.W.0193.000000T0000Z-180908T2100Z/
/SPWI4.1.ER.180906T0537Z.180907T0315Z.180907T2200Z.NO/
521 AM CDT Sat Sep 8 2018

The Flood Warning is cancelled for
  The Little Sioux River at Spencer.
* At 04AM Saturday the stage was 9.66 feet.
* Flood stage is 10.00 feet.
* Recent activity...The river fell below flood stage at 6 PM Friday 
  September 07.
* Forecast...The river will continue to fall to 8.7 feet by 7 AM 
  Sunday.
* At stages near 9.5 feet...The lower left bank overflows and very 
  minor flooding of low lands begins. 

&&
 
LAT...LON 4321 9528 4321 9517 4314 9503 4299 9503
          4302 9510 4310 9511 4314 9523

$$

&& 
Location Flood    Latest Observed   Recent Observed
         Stage    Stage  Time       Crest  Time

LITTLE SIOUX RIVER
SPWI4    10.0      9.66  Sat 4 AM   10.6   Thu Sep 06

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Sep 5, 10:30 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 5, 10:30 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1030 PM CDT Wed Sep 5 2018

.SHORT TERM...(This evening through Thursday)
Issued at 337 PM CDT Wed Sep 5 2018

Finally have some drier and more pleasant weather to deal with both
in the short and intermediate terms. Large area of sprawling high
pressure will be camped out over south central Canada and the Great
Lakes tonight and Thursday. The lingering stratus in our southern
zones across parts of northwest IA, extreme northeast NE and extreme
southeast SD will eventually erode away, but it will take awhile,
and these areas will likely not clear out until this evening.
Continued the trend of lowering lows for the forecast area as dry
air is advecting in from the north. In fact manually lowered some
lows in the favored cooler locations such as in river valleys. Lows
should vary from the mid 40s to lower 50s, with the warmest readings
around Sioux City and Storm Lake. Thursday will be a very pleasant
day wit highs in the 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 337 PM CDT Wed Sep 5 2018

Further out, the aforementioned high pressure system actually
expands in coverage even more, and ever so slowly shifts to the east
through southeast Canada and the Great Lakes region. Therefore a
persistent east to southeast flow of air will continue. Temperatures
will be mild. As far as rainfall, there really is no organized
threat through mid week next week. There is a bit of consensus of a
weak short wave passage Sunday night and Monday morning, so there
may be a few showers or storms associated with that. But otherwise
the upper flow will be quasi-zonal limiting deep moisture feed. An
upper trough of low pressure begins to dig onto the west coast by
next Tuesday or Wednesday but does not affect our weather yet. One
final note, all models are showing the remnants of TS Gordon
diverting off well to the southeast of our forecast area now.
Therefore we will not see any moisture from Gordon deluging our
northwest IA zones which is important after the rain those
locations just received.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1027 PM CDT Wed Sep 5 2018

VFR conditions expected through the period. Northeast winds
transitioning to easterly as surface high migrates towards the
western Great Lakes.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...BT
Hazardous weather outlook, Sep 5, 4:38 AM CDT, 21 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
438 AM CDT Wed Sep 5 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
438 AM CDT Wed Sep 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:19 AM CDTRiver Flood WarningFSDBuena Vista, Clay5 days

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.